Receive email updates from Better After 50.
A password will be e-mailed to you.

addictionThe symptoms started out innocently. They were so insubstantial that I hardly noticed them. I stopped sweating when I worked out. That didn’t bother me a lot. One night I experienced vivid hallucinations while staying a friend’s house. That got my attention, then they went away. Since I don’t do drugs or drink, I wrote it off to bad food.

Then I began to notice that large clumps of hair were clogging my shower drain every time I shampooed. I wrote it off to…whatever. I’m getting older.

Then the fatigue began. It crept up on my quietly. I started popping a caffeine pill first thing in the morning. Then mid-morning. Then again early afternoon. Eventually I was taking four caffeine pills a day just to stay on my feet. I developed dry mouth. Had trouble swallowing at times.

Several years ago I began to experience suicidal thoughts and emotional outbursts. Because I’ve had multiple concussions, I wrote that off to post-concussive syndrome. My doctor said to increase my anti-depressants to deal with any symptoms.

Toxic chemicals.

I’d been taking them for two decades for PTSD. As a Vietnam Era veteran, I’d suffered military sexual trauma. In truth, what I felt was anger turned inward. Rather than help me work out my feelings, I got medicated. Society’s pat answer to angry women.

Finally this past summer, while sidelined by a serious injury, I skidded into a concrete embankment: I nearly committed suicide.

Plagued by constant thoughts of taking my life, unable to exercise, I hit bottom. Lost interest in doing anything.

Then I got bloodwork back informing me that my A1C number was rocketing skyward. From a normal of 5.5 to 5.9 in just a few years, I was doubletiming towards diabetes. My brain was on fire.

Subscribe for FREE to get BetterAfter50.com updates by email

I’m the poster child for how to prevent diabetes. Slim, healthy eater, serious athlete, no history in my family.

Something was seriously skewed here. Just the impetus I needed.

I dove into researching the long-term side effects of each of my meds.

The results showed that every single symptom could be tracked back to the pharmaceuticals I’d been on. Including the A1-C number. Rispirdone causes blood sugar to rise among a host of horrific side effects (https://www.rxlist.com/risperdal-drug/patient-images-side-effects.htm).

My meds were killing me.

WebMD lists warning signs of depression, which include

  • Trouble concentrating, remembering details, and making decisions
  • Fatigue
  • Feelings of guilt, worthlessness, and helplessness
  • Pessimism and hopelessness
  • Insomnia, early-morning wakefulness, or sleeping too much
  • Irritability
  • Restlessness
  • Loss of interest in things once pleasurable, including sex
  • Overeating, or appetite loss
  • Aches, pains, headaches, or cramps that won’t go away
  • Digestive problems that don’t get better, even with treatment
  • Persistent sad, anxious, or “empty” feelings
  • Suicidal thoughts or attempts

Medicating ourselves with drugs or alcohol are also signs of depression.

These were the very symptoms the medications were causing.

Immediately I wrote my medical team that I was detoxing. Not negotiable. I wanted supervision.

My resources were two books: Dr. Michael Schachter’s 2006 handbook What Your Doctor May Not Tell You About Depression: The Breakthrough Integrative Approach for Effective Treatment, and the superb A Mind of Your Own, by Dr. Kelly Brogan which focuses exclusively on women.

Brogan generously offers a plethora of free resources, advice and a blog on her website www.kellybrogan.com. She is brutal in her attack on the pharmaceutical industry. A medical doctor, psychiatrist and holistic healer, she focuses exclusively on women’s health.

I cut my pills in half, then quarters. Tiny pieces further apart. In a month I was done. I likely increased my life span by 33% (http://www.dailymail.co.uk/health/article-4882420/Antidepressants-raise-risk-early-death-33.html).

I felt twenty years younger. Energized. Unstoppable. Happier.

Detoxing creates symptoms. Many people return to the meds without realizing they’re experiencing withdrawal symptoms. Many psychiatrists will claim it’s proof you need to stay on them. Hogwash. There is no substitute for getting your brain, energy, sense of humor and joie de vivre back. It takes work and dedication but it’s worth it.

Both doctors advocate the same principles for recovery:

  • First, with supervision, get off these toxic chemicals (don’t take my word for it, read Brogan’s book).
  • Second, arm yourself with the right supplements based on your unique needs, which you’ll discover through specialized tests (listed in both books).
  • Third, change your eating habits. (Brogan’s book has advice and recipes)
  • Fourth, start moving. A body that isn’t exercised dies younger. (https://fitness.mercola.com/sites/fitness/archive/2017/10/06/daily-exercise-prevent-premature-deaths.aspx)
  • Practice some kind of mindfulness.

It’s been two months since I started my detox. While I occasionally deal with a short blast of the blues, I’ve got my life back. Writing, spending time with friends, reaching out. Incomprehensible last September.

I can weather a few waves.

So can you.

Your greatest gift to yourself may be in getting your life back.

 

 

 

 

 

 

 

 

 

 

 

 

Don’t miss out on any BA50 stories!
Click here to subscribe.

Are Your Depression Drugs Making You Worse? was last modified: by

Join the Conversation

comments